Maine, 2004

Damaging Wind in Maine, August 3, 2004

August 3, 2004 · NWS GYX · 1 event in 1 county or zone

Strong thunderstorms blew down numerous trees and power lines in Freeport on the evening of August 3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong thunderstorms blew down numerous trees and power lines in Freeport on the evening of August 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 3:24 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 3, 3:24 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT TUE AUG 3 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...THIS AFTERNOON...AREA OF
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NEW HAMPSHIRE AND
WESTERN MAINE MOUNTAINS AND FOOTHILLS.  EXPECT ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT TO MOVE SE
FROM CANADA THIS EVENING AND OVERNIGHT  THE PRECIP SHOULD END FROM NW
TO SE BY MORNING AND NORTHERN AND WESTERN AREAS WILL LIKELY SEE SOME
CLEARING BY MORNING.  WITH LIGHT WINDS FOG WILL FORM IN AREAS THAT
SEE CLEARING.

AFTER FOG BURNS OFF, WEDNESDAY SHOULD BE NICE SUMMER DAY WITH
COMFORTABLE HUMIDITY LEVELS AS NW WINDS BRING IN DRIER AIR.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
DELAY IN PRODUCT ISSUANCE DUE TO ONGOING SEVERE WEATHER. MODELS ARE
FINALLY IN BETTER AGREEMENT WITH THE SURFACE LOW PASSAGE THURSDAY
AND THURSDAY NIGHT.  INCREASING HIGH CLOUDINESS WITH THICKEN WITH
RAIN DEVELOPING IN THE IMPRESSIVE WARM AIR ADVECTION LATE.

RAIN WILL OVERSPREAD THE FORECAST AREA THURSDAY.  THE SYSTEM IS VERY
WINTER LIKE IN STRUCTURE...AND THE WARM CONVEYER BELT SHOULD ALLOW
FOR DEEP MOISTURE TO BE DRAWN THIS FAR NORTH. WILL MENTION RAIN
HEAVY AT TIMES...AND 2-3 INCH RAINFALL AMOUNTS DURING THURSDAY INTO
THURSDAY NIGHT WILL BE COMMON IN THE UPSLOPE REGION. THE AREA
SHOULD BE ABLE TO TAKE THIS MUCH RAIN...SO NO STATEMENTS ON THE
HEAVY RAIN POTENTIAL WILL BE ISSUED AT THIS TIME.

THE ONSHORE FLOW AND CLOUDS SHOULD KEEP HIGHS CLOSER TO THE COOLER
GFS MOS NUMBERS.  THIS SHOULD BE 15 TO 20 DEGREES BELOW NORMAL FOR
EARLY AUGUST.

THE RAIN WILL EXIT WITH THE SURFACE LOW FOR THURSDAY NIGHT...AND
SCATTERED SHOWERS WILL HOLD ON FRIDAY WITH THE APPROACH OF THE VERY
IMPRESSIVE UPPER TROUGH.  THE WEEKEND SHOULD FEATURE SCATTERED
SHOWERS WITH THE UPPER LOW IN THE VICINITY.
&&

.AVIATION...EXPECT INSTRUMENT FLIGHT RULES IN SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING...THEN
IN AREAS OF FOG TOWARD MORNING.  AFTER THE FOG BURNS OFF WEDNESDAY,
EXPECT VISUAL FLIGHT RULES.

&&

.MARINE...A COLD FRONT WILL CROSS THE WATERS OVERNIGHT.  HIGH
PRESSURE WILL BUILD ACROSS THE WATERS WEDNESDAY.  WINDS AND SEAS ARE
EXPECTED TO BE BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
WEDNESDAY.

IN THE LONGER TERM...WINDS AND SEAS SHOULD COME UP WITH THE APPROACH
OF THE SURFACE LOW. DEPENDING ON LOW POSITION...MAY SEE SMALL CRAFT
WIND GUSTS LATE. AFTER THIS...SEAS IN THE NORTHEAST FLOW SHOULD
COME UP TO SMALL CRAFT LEVELS FOR THURSDAY AFTERNOON AND THURSDAY
NIGHT.  WINDS SHOULD DROP OFF THURSDAY NIGHT WITH THE WEAKENING
LOW...BUT SEAS SHOULD REMAIN UP IN THE SWELL FROM ALEX AS HE PASSES
WELL EAST OF THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

SHORT TERM...JENSENIUS
LONG TERM...
Hazardous weather outlook, Aug 3, 1:41 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
241 AM EDT TUE AUG 3 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-040640-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME-
KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH-
SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
241 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 12:51 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT TUE AUG 3 2004

MEZ007>009-031950-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
151 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORMS WILL AFFECT THE MOUNTAINS OF WESTERN MAINE
THROUGH 345 PM...

LOOK FOR AN AREA OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT THE
MOUNTAINS OF WESTERN MAINE THROUGH 345 PM.  EXPECT THE STRONGEST
THUNDERSTORMS TO AFFECT WILSONS MILLS...DAVIS...RANGELEY AND EUSTIS
THROUGH 245 PM WITH WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL
AND FREQUENT LIGHTNING.

IN ADDITION...UP TO 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR
WITH THE STRONGER STORMS.  THIS COULD RESULT IN LOCALIZED FLOODING AS
WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS. IF YOU PLAN TO
BE OUTSIDE IN THE MOUNTAINS OF WESTERN MAINE THIS AFTERNOON...BE ON
THE ALERT FOR THREATENING WEATHER AND BE PREPARED TO SEEK SHELTER AS
THUNDERSTORMS APPROACH.

HAYES
Local storm report, Aug 3, 2:03 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     3 SW COLEBROOK          44.86N 71.54W
08/03/2004                   COOS               NH   LAW ENFORCEMENT

            TREES DOWN ON A HOUSE IN COLUMBIA

&&
Special weather statement, Aug 3, 2:20 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
320 PM EDT TUE AUG 3 2004

MEZ008-009-013-014-031950-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
320 PM EDT TUE AUG 3 2004

A LINE OF THUNDERSTORMS IN THE WESTERN MAINE MOUNTAINS WILL BE MOVING
THROUGH MOSCOW...SOLON...MADISON AND FARMINGTON BY 400 PM.  THESE
STORMS ARE PRODUCING HEAVY DOWNPOURS AND MAY HAVE STRONG GUSTY WINDS
AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 3, 2:25 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     ANDOVER                 44.64N 70.75W
08/03/2004                   OXFORD             ME   CO-OP OBSERVER

            BRANCHES DOWN AND PEA SIZE HAIL.

&&
Local storm report, Aug 3, 2:56 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
356 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     RUMFORD                 44.55N 70.55W
08/03/2004                   OXFORD             ME   NEWSPAPER

            POWER LINES DOWN

&&
Special weather statement, Aug 3, 3:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT TUE AUG 3 2004

MEZ019>022-024>028-032141-
ANDROSCOGGIN ME-COASTAL CUMBERLAND ME-COASTAL WALDO ME-
INTERIOR CUMBERLAND ME-INTERIOR WALDO ME-KENNEBEC ME-KNOX ME-
LINCOLN ME-SAGADAHOC ME-
442 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND SOUTHWEST
MAINE THROUGH 600 PM...

LOOK FOR A LINE OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT
PORTIONS OF SOUTHWEST AND CENTRAL MAINE WITH GUSTY WINDS...SMALL HAIL
AND VERY HEAVY RAINS.  AS THE STRONGEST STORMS AFFECT
BURNHAM...ALBION..CHINA AND PALERMO IN CENTRAL MAINE THROUGH 515
PM....EXPECT WIND GUSTS TO 40 MPH...PEA SIZED HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING.  IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF
RAIN MAY FALL IN LESS THAN 3O MINUTES...RESULTING IN STREET FLOODING.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
CUMBERLAND...SOUTHERN ANDROSCOGGIN AND SAGADAHOC COUNTIES WITH WINDS
GUSTS TO 40 MPH...SMALL HAIL AND UP TO AN INCH OF RAIN IN LESS THAN
30 MINUTES THROUGH 600 PM.

IF YOU PLAN TO BE OUTSIDE IN THESE AREAS THROUGH EARLY EVENING...BE
ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER WHEN
THUNDERSTORMS APPROACH.

HAYES

The radar

The Portland,ME radar (KGYX), 13 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 3, 4:20 PM EST to 4:25 PM EST
Where
Cumberland County, Freeport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.850, -70.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421584.